South Dakota, 2008

Hail and Damaging Wind in South Dakota, August 11, 2008

August 11, 2008 · NWS UNR · 2 events in 1 county or zone

Strong wind gusts and large hail accompanied severe thunderstorms as they crossed Tripp County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong wind gusts and large hail accompanied severe thunderstorms as they crossed Tripp County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 2:28 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 11, 2:28 PM CST, 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
228 PM MDT MON AUG 11 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROF STRETCHING
THROUGH THE CENTRAL DAKOTAS...WHILE COLD FRONT SLIDES THROUGH THE
WESTERN DAKOTAS. UPPER LEVEL ANALYSIS PLACES WESTERLY FLOW ALOFT.
LEADING EDGE OF INITIAL WAVE NOW PUSHING INTO THE CENTRAL/EASTERN
DAKOTAS...WHILE SECOND WAVE STRETCHES FORM FROM FAR EASTERN MONTANA
INTO EASTERN WYOMING. THUNDERSTORMS...SOME SEVERE...HAVE
DEVELOPED ALONG THE COLD FRONT/AHEAD OF THE SECOND WAVE OVER
NORTHWEST SOUTH DAKOTA AND IN SOUTH CENTRAL SOUTH DAKOTA.

FOR THIS EVENING...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE AHEAD OF THE APPROACHING UPPER WAVE. MODELS
ARE PLACING CAPE VALUES OF OVER 1500 J/KG GENERALLY ALONG AND
SOUTHEAST OF A LINE FROM FAITH TOWARDS PINE RIDGE. SHEAR IS
MARGINAL OVER THE NORTHERN END OF THIS AREA...THOUGH DOES INCREASE
TOWARDS THE SOUTH. STORMS SHOULD TAPER OFF BY LATER THIS EVENING
AS FRONT PUSHES EAST AND DRIER AIR SLIDES IN.

FOR TUESDAY...A GENERALLY QUIET DAY IS ON TAP WITH MOSTLY CLEAR
SKIES AND NEAR NORMAL TEMPERATURES. A WEAK WAVE MOVES THROUGH WHICH
MAY LEAD TO A FEW AFTERNOON THUNDERSTORMS OVER THE BLACK HILLS AREA.

ON WEDNESDAY...STRONG SHORTWAVE SLIDES DOWN UPPER RIDGE BRINGING THE
NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS...PARTICULARLY TOWARDS THE
EVENING HOURS. INSTABILITY LOOKS TO BE STRONGEST SOUTH OF I-90
TOWARDS THE NEBRASKA BORDER.

EXTENDED...ECMWF/GFS CONTINUE TO CONVERG ON A SOLUTION FOR THE
UPPER LOW AT THE END OF THE WEEK. UPPER LOW WILL DROP INTO THE
EASTERN DAKOTAS THURSDAY/FRIDAY BRINGING COOLER TEMPERATURES TO THE
REGION AND A CHANCE OF -TSRA...WITH BEST CHANCES NEAREST THE UPPER
LOW IN THE EASTERN PORTIONS OF THE CWA. TEMPERATURES WILL BE NEAR TO
SLIGHTLY BELOW NORMAL. MODELS THEN REBUILD UPPER LEVEL RIDGE FOR THE
WEEKEND...WITH WARMER AND DRIER WEATHER.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS OVER PORTIONS OF WESTERN AND CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING WILL CREATE SCT MVFR CONDITIONS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 11, 3:50 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
350 AM MDT MON AUG 11 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
350 AM MDT (450 AM CDT) MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL BRING A CHANCE OF
THUNDERSTORMS TO THE AREA TODAY. THE BEST CHANCE FOR THUNDERSTORMS
WILL BE ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT
RISK THAT STORMS IN THESE AREAS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS. IN ADDITION...THESE STORMS
WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS
TUESDAY AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE AT THIS TIME.

ON WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 11, 1:22 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
122 PM MDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             1 E CUSTER              43.77N 103.58W
08/11/2008  E0.88 INCH       CUSTER             SD   PUBLIC

            HAIL RANGED FROM PEA SIZE TO NICKEL SIZE. HAIL COVER
            DECK.

&&

MSMITH

The radar

The North Platte radar (KLNX), 185 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
August 11, 2:57 PM CST
Where
Tripp County, 1 mi N of Ideal
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.544, -99.900

Hail, Tripp

When
August 11, 4:10 PM CST
Where
Tripp County, 3 mi NE of Millboro
Measured
1.5 in hail
Reported by
Public
Coordinates
43.101, -99.928

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123778, 123780.